Back to all discussions

Maxalt Side effects

I had used Sunatriptan for about 6 years and started to have issues with it. Two years ago I switched to Maxalt and just lately noticed it triggers nausea or stomach irritation. The nausea seems to be triggered by food, or if I drink tea or coffee it becomes extreme.
Since I respond well to Triptans I think I am looking for yet another triptan or delivery method. Or I believe some people are prescribed a co-drug to their Triptans to help with Nausea, starts with a Z?
Alternatively I could go back to Sumatriptan, does anybody have experience in rotating their abortive's?

  1. Hi Andrew Mestern,

    Thank you for sharing your story with us. Triptans don't work for me, I experience unpleasant chest pressure and neck pain, so use Midrin equivalent to abort my attacks. But let me see what information I can give you.

    You may be thinking of Zomig which comes in tablets, melt tabs and nasal spray. This link will have that information; https://migraine.com/migraine-treatment/zomig/.

    There are a number of other delivery systems besides pills you may want to investigate, I'll start you off with a list below.

    Zecuity - a triptan patch worn on our skin; https://migraine.com/blog/new-treatment-zecuity-launched-by-teva/

    Sumavel Dose Pro and injection - "a burst of gas to shoot the drug underneath the skin" - https://migraine.com/news/fda-approves-4mg-sumavel-dosepro-sumatriptan-injection/

    https://migraine.com/migraine-treatment/imitrex/


    Triptan nasal sprays; https://migraine.com/migraine-treatment/nasal-spray/

    I hope that helps, let us know what you find helpful.
    Nancy

    1. Nancy Terrific this is what I was looking for. My Doctor seems happy to prescribe what ever I ask for within limits of course. The Nausea has triggered a trip to ER, I had taken a Maxalt in the early morning had a cup of coffee cycled to work, and felt like I was dying. Managed to catch a ride to ER where they made sure I wasn't having a heart attack and treated the Nausea. At the time I din't understand what had triggered the ill feelings. It took another 6 months to correlate nausea with Maxalt. I need to journal better I would have caught it sooner.

      1. Hi Andrew,

        I'm so happy the information helped! Keeping a migraine diary is a great idea and there a many apps out there that make keeping one a bit easier. We have one here at Migraine.com called the Migraine Meter, which you can find here; https://migraine.com/blog/new-migraine-meter-app-available-on-itunes-and-google-play-for-android/.

        If that app isn't what you are looking for there are many others available.

        Good luck!
        Nancy

        1. I couldn't take the Maxalt at all: I just totally and unpredictably lost touch with my body awareness and got the worst Alice-in-Wonderland effects you can imagine. I get those anyway with some of my migraines, so it was really scary - I'd being walking down the street and mid-step it'd kick in and I couldn't find the ground to put my foot down. I couldn't find my foot, literally. (I could feel my toes and my knee but nothing in-between) or I'd be driving, then lose all vision in one eye and couldn't feel with that hand.
          My family doc reported it, but I don't believe the report was ever investigated.
          It took a very long time for the effects to leave my brain.

          or create an account to reply.